What is the association between mRNA vaccines and myocarditis and pericarditis?

Updated: Sep 24, 2021
  • Author: David J Cennimo, MD, FAAP, FACP, FIDSA, AAHIVS; Chief Editor: John L Brusch, MD, FACP  more...
  • Print
Answer

Answer

Myocarditis and pericarditis with mRNA vaccines 

Myocarditis is an inflammatory disease of the myocardium with a wide range of clinical presentations, from subtle to devastating myocyte damage. Historically, common etiologies include viral, parasitic, bacterial, fungal, and protozoal infectious agents. Noninfectious etiologies include toxins (eg, cocaine), drug hypersensitivity, and immunologic syndromes. The annual incidence of pediatric myocarditis in adolescents is 0.8 per 100,000 and 66% are males. This incidence gradually decreases with age over the ensuing decades. [31]   

Case of myocarditis and pericarditis emerged in May 2021 with possible correlation of COVID-19 mRNA vaccine administration. A case series of 7 adolescent males presenting with symptomatic acute myocarditis describes similar symptom onset of within a few days (ie, 2-4) after vaccine administration, particularly after the second dose. Diagnostic test results were similar among the group and included elevated troponin, ST elevation, and diffuse myocardial edema. None were critically ill and all responded quickly to treatment with NSAIDs and several also received glucocorticoids. [32]   

Preliminary myocarditis/pericarditis reported to VAERS (vaccine adverse effects reporting system) following approximately the 300 million mRNA doses administered through June 11, 2021 total 1,226. Most are after the second dose and nearly 80% are in males. The CDC and American Academy of Pediatrics stress the benefit of the vaccine at preventing severe COVID-19 disease, hospitalization and death and recommend vaccination. 

The CDC has published clinical considerations relevant to myocarditis and pericarditis with mRNA COVID-19 vaccines. Instruct patients to seek immediate medical attention if they experience chest pain, dyspnea, or palpitations after receiving the vaccine. Treatment consists of anti-inflammatory agents including NSAIDs, IVIG, and glucocorticoids. Additionally, athletic activity restrictions may be needed depending on when serum markers of myocardial injury and inflammation, ventricular systolic function, and clinically relevant arrhythmias return to normal.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!